Nebraska, 2016

Hail and Damaging Winds in Nebraska, September 15, 2016

September 15, 2016 · NWS LBF · 4 events in 3 counties and zones

A few thunderstorms developed across southwest Nebraska and became severe. These storms pushed off to the east northeast where they became a line of thunderstorms across central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few thunderstorms developed across southwest Nebraska and became severe. These storms pushed off to the east northeast where they became a line of thunderstorms across central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 15, 5:30 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 15, 5:30 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT THU SEP 15 2016

.SYNOPSIS...
Issued at 303 PM CDT Thu Sep 15 2016

Large upper level trough across the Rockies and plains this
afternoon. Visible satellite showing the nice well defined comma
shape of the clouds with the center over western S Dakota. Line of
persistent and heavy rain producing storms just northeast of the CWA
in SE South Dakota. The sfc boundary associated with those storms
drapes to the southwest and has had a few stray storms along it.
Meanwhile in the wrap around portion of the system, over Wyoming and
northern Colorado, additional showers and thunderstorms have fired
this afternoon. After morning clouds a dry slot has allowed most of
the CWA to see some sun and warmer temps in the 70s with OGA the
warm spot at 80.

&&

.UPDATE...
Issued at 527 PM CDT Thu Sep 15 2016

Just sent out an updated forecast to address the new thunderstorm
watch for portions of far southwestern Nebraska. The watch is in
effect until midnight MDT.

&&

.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 15 2016

Thunderstorm chances tonight will be the main focus. The trough
across the far eastern zones will continue to drift east.
Thunderstorms are expected to fire late this afternoon along the
boundary. Instability and marginal shear early on will provide a
brief window for some strong and maybe a couple severe storms. The
storm motion is to the northeast with some training possible and
locally heavy rain is a concern with pwats 1.25 inches or higher
until the line drifts east of the area.

Then focus will be with the wrap around upper level support. Storms
already firing to the west over Wyoming and Colorado, which will
rotate into the area this evening and continue overnight. The
clearing this afternoon has allowed for good sfc heating and
resulting decent sfc based cape although it may not be utilized and
this activity will possibly remain elevated due to later arrival.
Models still struggling with coverage and will keep pops isold to
sct at this time. The clouds and precip will aid in keeping temps
mild overnight with lows close to 50. The exception will be the
northwest zones where some clearing will allow for temps to fall
into the lower to mid 40s.

The clearing will continue to spread across the area in the morning
as the system pushes towards the Great Lakes. Northwest winds usher
in cooler temps however with sunny skies highs should still
top out in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 15 2016

A shortwave disturbance will drop southeast across Wyoming and
northwest Colorado Friday night. This will return modest moisture
up into southwest Nebraska. This disturbance will bring a slight
chance for showers and thunderstorms to southwest Nebraska on
Saturday afternoon and evening. With steep lapse rates, strong
storms would be possible during the afternoon and evening.

Sunday through Tuesday...a dry forecast. A broad,flat ridge will
transition to a trough developing in the Pacific Northwest and
southwest flow aloft across the Central Plains. The blended
procedure came in with mainly a slight chance some areas Tuesday
night through Thursday. Rising height ahead of the mid-week
trough will promote a warming trend into the lower to mid 80s
through Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Sep 15 2016

Thunderstorms are possible this evening at the KLBF and KVTN
terminals through 05Z. Visibilities may fall off to 4SM with any
thunderstorms which impact the terminals. CIGS will be in the 6000
to 7000 FT AGL range in association with any thunderstorms.
High clouds are expected overnight with clearing expected by mid
morning Friday. Winds will shift to the northwest overnight at
around 10 KTS, increasing to 10 to 20 KTS Friday afternoon.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Buttler
SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 15, 2:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU SEP 15 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT THU SEP 15 2016 /230 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BECOME STRONG WITH SMALL HAIL THE
MAIN THREAT. A STRAY SEVERE STORM CAN NOT BE RULED OUT EAST OF A
NORTH PLATTE TO ONEILL LINE. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREAT FOR ANY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The North Platte radar (KLNX), 55 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
September 15, 6:20 PM CST
Where
Cherry County, 12.28 mi NNE of Brownlee
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -100.550

Report of small hail along with severe thunderstorm wind gust.

Hail, Hayes

When
September 15, 6:35 PM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -101.020

Reported ground covered in hail.

Hail, Frontier

When
September 15, 7:28 PM CST
Where
Frontier County, 9.73 mi N of Hugh Butler Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -100.680

Thunderstorm Wind, Frontier

When
September 15, 7:35 PM CST
Where
Frontier County, Stockville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.530, -100.380

Small hail was reported along with the high wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659871, 659867, 659868, 659869.